Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Columbia, SC

February 13, 2007Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 13, 2007, 7:33 PM EST for Lexington County, Richland County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 13, 2007, 7:33 PM EST (00:33 UTC)
Expired
Feb 13, 2007, 8:15 PM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 7:35 PM ESTTSTM WND DMG4 S Chapin, SCNUMEROUS PINE TREES DOWN ALONG HILTON POINT ROAD SOUTH OF CHAPIN.
Feb 13, 7:35 PM ESTTSTM WND DMGChapin, SCNWS EMPLOYEE REPORTED TREES DOWN IN CHAPIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 13, 4:54 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 140034
SVRCAE
SCC063-079-140115-
/O.NEW.KCAE.SV.W.0005.070214T0033Z-070214T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EST TUE FEB 13 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EST

* AT 727 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF IRMO...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE CHAPIN AND IRMO 
AREAS.


PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM PASSES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3413 8142 3403 8121 3414 8110 3423 8130

$$
LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 6:44 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 13, 6:44 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EST TUE FEB 13 2007

.AVIATION /00Z-24Z/...

INTENSE SQUALL LINE WITH STRONG WINDS WILL MOVE THROUGH THE
CAE/CUB/OGB LOCATIONS DURING THE 00Z-01Z HOUR. VERY HEAVY RAINS
ASSOCIATED WITH THE SQUALL WILL REDUCE VISIBILITIES TO IFR/LIFR
BRIEFLY. WIND GUSTS ASSOCIATED WITH THE SQUALL COULD BE AS HIGH AS
35 KNOTS. OUTSIDE OF THE SQUALL LINE...EXPECT LIGHT RAIN AND MVFR
CEILINGS THROUGH 02Z. LATER OVERNIGHT...CONDITIONS WILL IMPROVE
THROUGH ABOUT 10Z OR SO WHEN A COLD FRONT WILL PUSH INTO THE AREA
BRINGING LOW CLOUDS...MVFR CEILINGS...THROUGH THE MORNING HOURS.
WINDS WILL BE OUT OF THE WEST TO NORTHWEST AND GUSTY...INCREASING
DURING THE AFTERNOON HOURS.

&&

.PREV DISCUSSION...
/ISSUED 209 PM EST TUE FEB 13 2007/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
STATIONARY FRONT SETTING UP ACROSS UPSTATE SOUTH CAROLINA INTO
THE NORTH MIDLANDS. CURRENTLY UPPER 60S IN CAE WHILE IN THE UPPER
40S NEAR CLT. WEAK WEDGE DEVELOPING IN THE NORTH MIDLANDS. UPPER
LEVEL LOW OVER MISSOURI MOVING NORTHEAST...TROUGH BECOMING
NEGATIVELY TILTED...LOW TO MID LEVEL ISENTROPIC LIFT INCREASING
ACROSS THE REGION. SURFACE LOW OVER WESTERN TENNESSEE MOVING
NORTHEAST...SECONDARY LOW WILL DEVELOP ALONG THE GEORGIA
COAST...SURFACE PRESSURE FALLS NOTED OFFSHORE. RADAR SHOWING LARGE
AREA OF CONVECTION IN EAST ALABAMA/WEST GEORGIA/FLORIDA
PANHANDLE...MOVING EAST-NORTHEAST. STRONGEST CONVECTION APPEARS TO
BE IN THE FLORIDA PANHANDLE AREA...MOVING EAST ACROSS REGION OF
STRONGER INSTABILITY/HIGHER THETA-E AIR. INSTABILITY IS INCREASING
THOUGH IN THE CENTRAL SAVANNAH RIVER AREA/SOUTH MIDLANDS. MODELS
SHOW STRONG SYNOPTIC LIFT THIS EVENING...AROUND 00Z AS STRONG
UPPER LEVEL JET APPROACHES FROM THE GULF COAST...WILL CONTINUE
CATEGORICAL POPS. STRONG KINEMATIC FIELDS DURING THE
EVENING...WITH SOUTH 850MB FLOW 40KT. 12Z RUN OF OUR LOCAL WRF
MODEL APPEARS TO BE MORE UNSTABLE THIS EVENING THAN NAM/WRF
MODEL...THOUGH GFS SIMILAR TO LOCAL MODEL. TOTAL TOTALS INDEX
AROUND 50 WITH MARGINAL INSTABILITY AND STRONG SHEAR. HODOGRAPHS
SUGGEST A FEW SUPERCELLS POSSIBLE. SPC HAS SOUTHERN PORTION OF
FORECAST AREA IN SLIGHT RISK THIS EVENING...AND THIS SEEMS
REASONABLE...ALTHOUGH BELIEVE THREAT EXTENDS NORTH INTO COLUMBIA.
850MB COLD ADVECTION DEVELOPING AFTER MIDNIGHT...CONSIDERABLE LOW
CLOUDS EXPECTED...BUT SHOWERS SHOULD BE NORTHEAST OF THE REGION...
WILL DROP POPS AFTER MIDNIGHT. SURFACE COLD AIR SPREADS INTO AREA
FROM GEORGIA MAINLY AFTER 12Z...SO WENT ABOVE MOS GUIDANCE
MINIMUMS. CONSIDERABLE CLOUDS IN THE MORNING BUT SHOULD SEE BREAKS
BY AFTERNOON...WITH MIXING WILL ISSUE LAKE WIND ADVISORY WITH
STRONG WINDS IN THE BOUNDARY LAYER. WINDS MAY STAY UP WEDNESDAY
NIGHT AND RESULT IN TEMPS ABOVE GUIDANCE. ARCTIC AIRMASS SPREADING
INTO SOUTH CAROLINA THURSDAY.

LONG TERM /FRIDAY THROUGH TUESDAY/...
BELOW NORMAL TEMPERATURES UNTIL TUESDAY...ENSEMBLE GUIDANCE LOW
TEMPERATURES SATURDAY MORNING RANGE FROM 10 TO 27 DEGREES AT
CAE...THIS AIRMASS APPEARS TO BE THE COLDEST SO MAY BE BETTER TO
GO COLDER. MOISTURE APPEARS LIMITED WITH FAST MOVING CLIPPER
SYSTEM SATURDAY AND ENSEMBLE GUIDANCE POPS QUITE LOW SO WILL
REMOVE POPS.

AVIATION /19Z-18Z/...

AFTER STARTING OFF THE DAY UNDER PARTLY CLOUDY SKIES...LOW LEVEL
STRATUS DECK FINALLY MOVING OVER THE FORECAST AREA EARLY THIS
AFTERNOON.  CEILINGS WILL START OFF BETWEEN 2500 AND 3000 FT. AS THE
SURFACE FRONT AND PRECIP BANDS NEAR...CEILINGS WILL DROP DOWN TO
2000 FT LATER THIS AFTERNOON.  SHOWERS...AND EVEN AN ISOLATED
THUNDERSTORM...WILL ENTER INTO THE FORECAST AFTER 22Z...EXITING THE
AREA BY 06Z.  CEILINGS WILL REMAIN IN MVFR CATEGORY THROUGH THE TAF
PERIOD.  VISIBILITIES WILL DROP TO 3-4SM IN RAIN BETWEEN 00Z AND
06Z...AND THEN BACK TO P6SM OVERNIGHT AND INTO TOMORROW.  EXPECT
WINDS TO INCREASE DURING THE MORNING HOURS ON WEDNESDAY...WITH GUSTY
WINDS BEGIN POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 10 AM TO 4 PM EST WEDNESDAY FOR SCZ015-
     016-018-020>022-025>031-035>038-041.

GA...LAKE WIND ADVISORY FROM 10 AM TO 4 PM EST WEDNESDAY FOR GAZ040-
     063>065-077.

&&

AVIATION...HC
Hazardous weather outlook, Feb 13, 6:06 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
606 AM EST TUE FEB 13 2007

GAZ040-063-064-SCZ015-016-018-020>022-025>029-031-141115-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-
LEE-SUMTER-
606 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.LAKE WINDS...LAKE WINDS WEDNESDAY MAY APPROACH THE LAKE WIND
ADVISORY CRITERIA OF 15 TO 25 KNOTS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GAZ065-077-SCZ030-035>038-041-141115-
RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
606 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. REFER TO SEVERE WEATHER OUTLOOK (PRODUCT ID
CAESPSCAE) ISSUED AT 553 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.LAKE WINDS...LAKE WINDS WEDNESDAY MAY APPROACH THE LAKE WIND
ADVISORY CRITERIA OF 15 TO 25 KNOTS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER CONDITIONS.

In the hours before

Special weather statement, Feb 13, 5:15 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EST TUE FEB 13 2007

GAZ040-063>065-077-SCZ018-025-030-035-132300-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-
515 PM EST TUE FEB 13 2007

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...BARNWELL...BURKE...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE AND RICHMOND
COUNTIES...

AT 515 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MOUNT CARMEL THROUGH
LINCOLN AND THOMSON TO WRENS. THIS LINE WAS MOVING NORTHEAST AT 30
MPH AND WILL REACH THE SAVANNAH RIVER AROUND 6 PM.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LM
Local storm report, Feb 13, 6:35 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EST TUE FEB 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 S AUGUSTA             33.44N 82.00W
02/13/2007  E0.88 INCH       RICHMOND           GA   AMATEUR RADIO

0610 PM     HAIL             1 S AUGUSTA             33.44N 82.00W
02/13/2007  E0.75 INCH       RICHMOND           GA   AMATEUR RADIO

            SKYWARN SPOTTER REPORTED THIS AT DUNBAR ROAD AND US 1.

0615 PM     HAIL             HEPHZIBAH               33.29N 82.11W
02/13/2007  E1.75 INCH       RICHMOND           GA   PUBLIC

            PUBLIC REPORTED HAIL ON DEANS BRIDGE ROAD.

0615 PM     TSTM WND DMG     HEPHZIBAH               33.29N 82.11W
02/13/2007                   RICHMOND           GA   PUBLIC

            21/2 INCH LIMBS DOWN ON DEANS BRIDGE RD.

&&

WELLS
Special weather statement, Feb 13, 6:50 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EST TUE FEB 13 2007

SCZ027-030-036-140045-
AIKEN-LEXINGTON-ORANGEBURG-
650 PM EST TUE FEB 13 2007

...STRONG THUNDERSTORMS WILL AFFECT AIKEN AND LEXINGTON COUNTIES...

AT 650 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS EXTENDING FROM NEAR BATESBURG-LEESVILLE IN WESTERN
LEXINGTON COUNTY TO WAGENER IN NORTHERN AIKEN COUNTY. THE STORMS WERE
MOVING NORTHEAST NEAR 35 MPH. ALONG WITH THE NORTH PART OF AIKEN
COUNTY THESE STORMS WILL MOVE THROUGH MOST OF LEXINGTON COUNTY
THROUGH 800 PM.

EXPECT WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS...AND OCCASIONAL
LIGHTNING WITH THESE THUNDERSTORMS.

STRONGER WIND IS POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT. LISTEN
FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS AND TORNADOES.

RJL
Special weather statement, Feb 13, 7:16 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EST TUE FEB 13 2007

SCZ020-140100-
NEWBERRY-
716 PM EST TUE FEB 13 2007

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY...

AT 714 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF NEWBERRY...MOVING NORTHEAST AT
35 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 7:10 PM ESTTornado WarningCAEBamberg37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.